Reducing the risk of hypoglycaemia depends on having the right information—and using it.

By: Belinda Childs |Date: 21 March 2019| Categories: Patient Education, Advanced Type 2, Type 1 Diabetes, Hypoglycaemia Assessment

Reducing the risk of hypoglycaemia is a multifaceted challenge. For starters, health providers need to understand which behaviours raise and decrease the risk, so they can communicate this information to individuals with diabetes and the people who care for them. Ultimately, it’s up to the individual with diabetes to “run with the information” and choose risk-reducing behaviours—and as we all know, changing behaviours is anything but easy. In this article, Ms. Childs hones in on the precipitating factors and offers ideas to make the challenge just a little more manageable.

 

Hypoglycaemia is the shadow side of diabetes treatment. Feared by both people with diabetes and their caregivers, it is one of the most challenging barriers to achieving optimal diabetes control.1

In 2017, the American Diabetes Association and the European Association for the Study of Diabetes accepted the International Hypoglycemia Study Group’s recommendation to define hypoglycemia as the following 3 levels:2

  • Level 1, alert level: glucose < 3.9 mmol/L (70 mg/dL) but > 3 mmol/L (54 mg/dL)
  • Level 2, clinically significant: glucose < 3 mmol/L (54 mg/dL)
  • Level3, severe: treatment requires the assistance of another person

How and why it happens

Hypoglycaemia occurs most frequently in people with type 1 diabetes and advanced type 2 diabetes.3 Indeed, epidemiologic research suggests that people with type 1 diabetes experience an average of two episodes of hypoglycaemia per week and one severe episode per year. Many episodes can be traced to the use of such medications as insulin, sulfonylureas, and/or meglitinides. Other medications, such as metformin, GLP-1 agonists, and SGLT-2 inhibitors carry little excess risk of hypoglycaemia unless combined with insulin or medications associated with hypoglycaemia.

When people experience frequent hypoglycaemia episodes, they can develop impaired awareness of hypoglycaemia (IAH), meaning they experience fewer symptoms of hypoglycaemia—or none at all—at blood glucose levels in the hypoglycaemic range. Over time, the glucose levels at which they feel symptoms become progressively lower. Absent the subjective awareness of their dropping blood glucose, patients may fail to take corrective action in time to prevent a serious episode.

Risk factors for IAH include:

  • Absolute endogenous insulin deficiency
  • A history of severe hypoglycaemia, or both as well as recent antecedent hypoglycaemia, preceding exercise, and hypoglycaemia during sleep
  • Aggressive glycaemic therapy per se (low HbA1c levels, low glycaemic goals, or both)

Studies have shown that preventing hypoglycaemia for 3 or 4 weeks4 can restore at least partial awareness of sympmtoms. Though in some individuals who are resistant to altering their glucose targets, it can take months before they achieve a period of 3 to 4 weeks free of all hypoglycaemic episodes.

Getting serious about hypoglycaemia assessment

Here’s a simple rule: if a patient is at risk for hypoglycaemia, every assessment should include questions about hypoglycaemia. Ideally, care partners should also be involved in these discussions. A good starting point is the Gold assessment, which uses a Lieker scale (1-7) to estimate how often a patient is aware of having low blood glucose.4 A score of 4 or higher indicates IAH.

Probing patients with pertinent questions will help create a context.3 In our clinic, questions typically include:

  • At what level do you feel a low blood glucose?
  • Have you had a low blood glucose that required assistance for treatment since your last visit?
  • How often does a family member or friend have to alert you that you are having a low blood glucose?

If the patient does not experience symptoms until blood glucose drops below 3.0 mmol/L (54 mg/dL) or has had severe hypoglycaemic episodes, we segue into a discussion of blood glucose patterns and factors precipitating blood glucose drops.

Many low glucose levels arise when mealtime insulin boluses and/or correction doses have been given too close together. In a recent instance, a patient came to see me for a visit at 10 am. Following the appointment, he went to a restaurant where he apparently “passed out,” prompting his family to bring him right back to see me. It turned out that the patient had taken his breakfast insulin before his 10 a.m. appointment and taken a further mealtime dose while at lunch with his family, just 2.5 hours later.

Keeping a close watch

Ideally, the individual is monitoring blood glucose and the clinician has access to the glucose meter download or continuous glucose monitor. When reviewing the glucose records, the health provider can note how many glucose readings are lower than 3.9 mmol/L (70 mg/L), with special attention to fasting glucose levels, and note the presence of nighttime lows. Today, many individuals wear continuous sensors that can determine the duration of a biochemical low. A pattern of frequent and/or extended nighttime lows suggests the patient may be developing IAH.

Glucose monitoring takes on heightened importance when changing a medication regimen. By the same token, a severe episode boosts the risk of having a further hypoglycaemic episode within the next 3-4 weeks by six-fold, so patients need to be extra-vigilant during this period. It is important that patients understand how each of their medications works and how to compensate for events such as illness, exercise, or dietary changes. Glucagon should be available and instruction in use should be provided for those are risk of hypoglycaemia.

The IHSG has developed one-page tools—one for health professionals and another for people with diabetes—to help identify hypoglycaemia risk and take corrective actions. We have also created a slide deck for health professionals that provides a more in-depth understanding about hypoglycaemia and the strategies to prevent/manage it. Clinicians are invited to use these free tools to improve the safety and quality of their patients’ lives.

References

  1. Childs B et al. Strategies to Limit the Effect of Hypoglycemia on Diabetes Control: Identifying and Reducing the Risks. Clinical Diabetes 2012; 30:28-33.
  2. Glucose Concentrations of Less Than 3.0 mmol/L (54 mg/dL) Should Be Reported in Clinical Trials: A Joint Position Statement of the American Diabetes Association and the European Association for the Study of Diabetes. Diabetes Care. 2017;40:155-157.
  3. Seaquist ER, Anderson J, Childs B, et al. Hypoglycemia and diabetes: a report of a workgroup of the American Diabetes Association and the Endocrine Society. Diabetes Care. 2013;36:1384–1395.
  4. Little SA et al. Sustained Reduction in Severe Hypoglycemia in Adults With Type 1 Diabetes Complicated by Impaired Awareness of Hypoglycemia: Two-Year Follow-up in the HypoCOMPaSS Randomized Clinical Trial. Diabetes Care 2018; 41:1600-1607.
  5. Gold AE et al. Frequency of severe hypoglycemia in patients with type 1 diabetes and impaired awareness of hypoglycemia. Diabetes Care 1994; 17:697–703.